Alert archive / North Carolina / Flash Flood Warnings in 2025

Flash Flood Warning 1, NWS Newport/Morehead City, NC

May 12, 2025Duplin County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at May 12, 2025, 12:08 PM EDT for Duplin County, Onslow County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2025, 12:08 PM EDT (16:08 UTC)
Expired
May 12, 2025, 5:15 PM EDT
In force
5 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Duplin County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 72 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2025-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2025-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 12, 7:01 AM EDT, 5 hours 7 minutes earlier.

Area forecast discussion, May 12, 7:01 AM EDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
701 AM EDT Mon May 12 2025

.SYNOPSIS...
A slow moving low will continue to bring an extended period of
unsettled weather to the area through mid week. This system will
eventually weaken and dissipate by then, with a ridge of high
pressure building in behind it by late week.

&&

.NEAR TERM /Through Today/...
As of 7 AM Mon...Inc pop trend is on track, as coverage and
intensity of showers and a few storms is inc in Onslow Bay and
will be moving ashore and expanding acrs the swrn zones, where
flood watch in effect starting 8a.

Prev disc... As of 4 AM Mon...An upper level low over the Deep
South will become negatively tilted today allowing for deep
moist convergence across ENC. Increasing lapse rates in the
vicinity of the upper level low will enable developing
instability despite only tepid surface heating. ML CAPE vals
only in the 500 - 1,000 J/KG range however, so no severe
expected. High PW's approaching 2" will pose a threat for areas
of heavy rain, esp where some banding of heavy showers or storms
occur. A long standing moderate drought is in place across most
of ENC, so no severe flooding is expected. With LPPM vals
reaching or exceeding 5" for swrn zones, there is some flood
threat despite the drought conditions, and thus have hoisted a
flood watch for these areas. This lines up where periodic sfc
ThetaE vals are highest and layer streamlines converge, and is
the reasoning for the watch.

&&

.SHORT TERM /Tonight/...
As of 4 AM Mon...A break in the heavier rain rates through
first part of the evening, before reinvigoration of heavier rain
rates arrives after 6Z with frontal forcing arriving first in
the Coastal Plain counties, and then further east towards
daybreak Tue. Heaviest rain rates are expected late tonight for
the watch area, and will extend through the night and first half
of Tue for this reason. Generally expecting widespread 2-3" for
most of ENC, though an axis of 3-4", locally to 5" for the
counties in the watch. Towards the OBX, lower amts of 1-2" or so
are expected.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 3 AM Monday...

Aloft: An upper low will become progressively more negatively tilted
on Tuesday as it digs northeast across the OH River Valley. By late
Wednesday, this upper low will become absorbed into the shortwave
across the Mid-Atlantic states. The axis of the upper trough will
traverse ENC late Wednesday/early Thursday with weak upper ridging
briefly building in it's wake. A weak, quick hitting shortwave will
pass Friday night followed by another, slightly stronger shortwave
on Saturday with zonal flow taking over on Sunday.

Surface: At the surface, an occluded low will move northeast into
the OH River Valley with an additional low forming over western NC
in response to the upper trough becoming increasingly negatively
tilted. The warm front associated with the latter surface low will
lift north across ENC Tuesday into Wednesday, putting us firmly in
the warm sector. From there, the next FROPA won't be until Saturday,
although not much of an airmass change is expected.

Tuesday - Wednesday...The axis of greatest moisture will become more
progressive through the day on Tuesday, shifting the area of
heaviest rain from the southwestern counties in the morning to the
OBX by the afternoon. Given PWATs around 2" and the heavy rain
already occurring ahead of Tuesday's round, flooding will be a
concern, especially for areas south of US 70. The antecedent surface
conditions will work in our favor given the ongoing drought, but
efficient rain rates may still cause issues. Therefore, a Flood
Watch has been issued for Greene, Lenoir, Jones, Duplin, and Onslow
Counties and is currently in effect until 18Z Tuesday. Plenty of
moisture and lift will remain in the area on Wednesday, which will
support the continuation of likely to categorical PoPs.
Thunderstorms will be likely in the afternoon, especially along any
seabreeze boundary. And with a slightly drier column, rain rates
will not be as efficient as they will be on Tuesday.

Thursday - Sunday...Towards the end of the week, we'll return to a
typical summertime pattern with daily chances of isolated to widely
scattered showers and thunderstorms. Temperatures will steadily
climb through the week, reaching the 90s across the coastal plain
Friday and Saturday. These temps, accompanied by dews in the low-
70s, will generate heat indices ranging from 95-100+.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through tonight/...
As of 7 AM Mon...Increasing low level moisture and advancing
rain showers from the south will lead to lowering CIGs, with
MVFR conditions likely at all TAF sites. Local IFR possible at
times esp in heavier showers and storms. Increasing chances
for sporadic lightning today, and a prob30 for thunder in place
today. A break in the heavier showers first part of tonight,
before heavy showers and inc thunderstorm chances from the west
late tonight towards dawn Tue.

LONG TERM /Tuesday through Friday/...
As of 3:50 AM Monday...Prolonged periods of sub-VFR conditions
are possible throughout the period given the active pattern at
play. The heaviest rain will occur on Tuesday, but daily chances
for showers and thunderstorms will persist.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 4 AM Mon...Winds will be generally, SE at 10-15 kts
through tonight, and then increase to SE 15-20 kts with frequent
gusts to 25+ kts starting this afternoon first for the coastal
waters south of Oregon Inlet, and then Pamlico/Croatan/Roanoke
sounds tonight. Seas will be 2-5 ft through the morning, and
then increase to 4-6 ft this afternoon.

LONG TERM /Tuesday through Friday/...
As of 3:55 AM Monday...Dangerous boating conditions will persist
through Tuesday. 15-25 kt southeasterly winds will gust to 25-30 kt
on Tuesday with seas building to 6-8 ft. By Wednesday morning, the
winds will have veered to the southwest, decreasing to 5-15 kt and
seas dropping to 3-4 ft.

&&

.HYDROLOGY...
As of 4 AM Mon...Storm total rainfall is expected to be in the
2-3" range for much of ENC, though an axis of 3-4", locally to
5" for Duplin, Onslow, Jones, Lenoir, and Greene counties, where
a flood watch is in effect through early Tuesday afternoon.
Towards the OBX, lower amts of 1-2" or so are expected.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Tuesday afternoon for NCZ079-090>092-198-
     199.
     Beach Hazards Statement through this evening for NCZ195-196-
     199-204-205.
MARINE...Small Craft Advisory from 2 AM to 8 PM EDT Tuesday for AMZ135.
     Small Craft Advisory from 7 AM Tuesday to 4 AM EDT Wednesday
     for AMZ150.
     Small Craft Advisory from 8 PM this evening to 8 AM EDT
     Wednesday for AMZ152-154.
     Small Craft Advisory from 2 PM this afternoon to 4 AM EDT
     Wednesday for AMZ156-158.
     Small Craft Advisory from 5 AM to 8 PM EDT Tuesday for AMZ231.

&&

SYNOPSIS...MHX
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...RCF/OJC
AVIATION...TL/OJC
MARINE...TL/OJC
HYDROLOGY...MHX
Hazardous weather outlook, May 12, 5:14 AM EDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
514 AM EDT Mon May 12 2025

NCZ029-044>047-080-081-094-193-194-130915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-
Pamlico-Northern Craven-Southern Craven-
514 AM EDT Mon May 12 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

There is a risk of excessive rainfall through tonight, which may
lead to isolated pockets of flooding in urban and typically
vulnerable areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a risk of excessive rainfall Tuesday, which may lead to
isolated pockets of flooding in urban and typically vulnerable
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-130915-
Northern Outer Banks-
514 AM EDT Mon May 12 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a risk of excessive rainfall through Tuesday, which may
lead to isolated pockets of flooding in urban and typically
vulnerable areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ079-090>092-198-130915-
Greene-Duplin-Lenoir-Jones-Inland Onslow-
514 AM EDT Mon May 12 2025

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-205-130915-
East Carteret-Hatteras Island-
514 AM EDT Mon May 12 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING FROM CAPE
HATTERAS TO CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a risk of excessive rainfall through Tuesday, which may
lead to isolated pockets of flooding in urban and typically
vulnerable areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-204-130915-
West Carteret-Ocracoke Island-
514 AM EDT Mon May 12 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a risk of excessive rainfall through Tuesday, which may
lead to isolated pockets of flooding in urban and typically
vulnerable areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ199-130915-
Coastal Onslow-
514 AM EDT Mon May 12 2025

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
AFTERNOON...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:46 AM EDTFlood WatchMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more44 hr
May 12, 9:04 AM EDTAreal Flood AdvisoryMHXOnslow116 min
May 12, 11:04 AM EDTSpecial Marine WarningMHX56 min
May 12, 11:09 AM EDTAreal Flood AdvisoryMHXCarteret, Duplin, Jones, Onslow3 hr
May 12, 12:30 PM EDTSpecial Marine WarningMHX30 min
May 12, 1:07 PM EDTSpecial Weather StatementMHXOnslow38 min
May 12, 2:11 PM EDTAreal Flood AdvisoryMHXCraven, Duplin, Jones, Lenoir, Onslow3 hr
May 12, 5:07 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow3 hr

Nearby

Flash Flood Warnings in North Carolina, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.